Virginia, 2022

Damaging Winds in Virginia, August 4, 2022

August 4, 2022 · NWS RNK · 3 events in 3 counties and zones

Daytime heating and an unstable airmass produced widely scattered afternoon showers and thunderstorms. A few of these storms reached severe levels and generated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Daytime heating and an unstable airmass produced widely scattered afternoon showers and thunderstorms. A few of these storms reached severe levels and generated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 1:45 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 1:45 PM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Thu Aug 4 2022

.SYNOPSIS...
A broad area of high pressure aloft extends from the western
Atlantic across the southern U.S. A weaknesses in the upper
high was evident across the eastern U.S./Mid-Atlantic region as
a trough deepens southward from the Great Lakes. Warm and humid
conditions will continue across the region with scattered to
numerous showers and thunderstorms each day into at least the
middle of next week as this pattern remains in place.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM EDT Thursday...

...Warm and Humid Conditions Will Continue with Scattered
Showers and Thunderstorms on the Increase Friday...

An interesting synoptic situation in place across the region
today. A remnant MCV drifted into the CWA from the southwest
early this morning. All of the precipitation associated with the
MCV dissipated before reaching the CWA, but a large associated
area of mid/high clouds has been drifting from southwest to
northeast across the CWA this afternoon and has had a major
impact on convective development. Instead of widespread
convective development across the CWA that was earlier
anticipated this morning, the MCV cloud cover has left a
majority of the CWA high and dry so far today with all of the
convection developing around the periphery of the cloud cover,
hence across northern and eastern VA, northern WV, and eastern
KY. As the MCV moves northeast through the evening, at least the
western and southern parts of the CWA, generally west of I-77
and across NC should start to see some late day/early evening
convection, so high chance pops are still in order in these
areas. Pops have been reduced across the New River Valley area
which will be the last to see any convection today as the MCV
cloud cover lingers too late in the day.

Going forward, little activity is expected overnight as the
current convection is driven almost entirely by thermodynamics
with the broad upper ridge essentially quashing any dynamics.
Convection should dissipate within an hour or two after sunset.

Friday should prove to be considerably more active minus any
MCV such as today. In addition, dynamics will be a tad better as
upper heights lower, the weak trough to our northwest
approaches from the northwest along with its associated cold
front, which will likely never reach the CWA until perhaps the
middle of next week. Convection should be most widespread in the
western areas furthest from the influence of the upper ridge.
Locally heavy rain will remain the biggest concern, especially
in the western areas where FFG values are above normal. However,
given the lack of any rainfall today and generally spotty
coverage tomorrow, will not issue any Flood Watch at this time
and will defer for later shifts. Certainly one is not needed in
the eastern areas as it may be several days before any
widespread rain reaches those areas. The convection is too
spotty and pulsy in nature to warrant an FFA at this time.

No change in air mass equates to no change in temperatures or
humidity levels. With dewpoints remaining in the 68-72 range
across the CWA temperatures will reach the 80s west to lower 90s
east each day. Lows will remain muggy mostly in the mid 60s
mountains to the lower 70s urban areas and Piedmont.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction, High Confidence in Wind
  Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 115 PM EDT Thursday...

...Mostly Diurnal Storm Chances Through Weekend...

Camping high pressure on the east coast through the weekend will
keep us in a southerly fetch to pump in a warm, unstable airmass.
NAEFS ensemble guidance points to the airmass containing PWATS above
2 standard deviations to normal...meaning it's going to be a very
saturated airmass. Therefore, any storms we get going in the
afternoons are going to have high rainfall rates. Convection
concentration remains variable, even amongst CAMs. Thus it's hard to
point to any place with a higher flood potential over another, but
most likely it'll be somewhere in the west because of the terrain
and recent rainfall along the western slopes.

Temperatures will remain warm through the period with 70s-80s for
the mountains and 90s in the east.

Forecast confidence is moderate.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 115 PM EDT Thursday...

...Persistent Diurnal Activity Until Front Gradually Moves In From
Northwest...

Diurnal storm chances are going to persist in the long term forecast
with no change in the nearby atmospheric set-up: it won't be until
late in the long term forecast that a frontal boundary will slowly
drop in from the northwest. With not much speed behind it, we should
see an uptick in activity not necessarily in coverage, but overall
diurnal availability in showers and thunderstorms. During this time,
the increase in clouds should also help hold temperatures down
slightly. However, the humidity will remain until the font can
finally pass, which doesn't look to happen until the end of next
work week.

Forecast confidence is moderate to average.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM EDT Thursday...

...Scattered Showers and Thunderstorms Increasing Through the
Weekend...

Synopsis: While largely VFR conditions are expected over the
next several days as a summertime subtropical ridge dominates
the area, the approach of a weak cold front combined with a weak
upper trough and a warm, humid, unstable air mass, will result
in scattered to numerous showers and thunderstorms over the next
several days. Cloud cover associated with a remnant MCV over
the area today has suppressed convection across much of the CWA,
but this will not be the case on Friday. Outside thunderstorms,
which will be spotty and brief, late night and early morning
fog will continue to be one of the main aviation concerns
through the TAF valid period.

Ceilings...BKN-OVC mid/high clouds will persist overnight as the
remnants of an MCV drift northeast through the CWA. Otherwise,
spotty thunderstorms and sub-VFR conditions during the evening
will become mostly VFR by 01Z. Sub-VFR conditions with fog and
potential lowering to IFR-LIFR at typical sites such as KLWB and
KBCB possible after 08Z.

Visibilities...Generally VFR outside any spotty, brief
showers/thunderstorms through the evening hours. Otherwise, late
night/early morning fog will yield some IFR-LIFR conditions in
the usual spots such as KLWB and KBCB.

Winds...Mostly light SSW-SW through the period with speeds
5-10 mph, less at night.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate Confidence in Visibilities,
- High Confidence in Wind Direction and Speed.

.Extended Aviation Discussion...
Scattered to numerous showers and thunderstorms are expected
each day as a cold front stalls to the north/west of the region.
A warm and humid air mass will remain in place promoting good
thermodynamics for convection. An upper trough will deepen
across the eastern U.S. toward the middle of next week with a
potential increase in convection as this occurs. Late/night and
early morning fog will bring areas of IFR-LIFR each day.
Otherwise, outside periodic convection, mostly VFR conditions
are expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...RAB
Hazardous weather outlook, Aug 4, 10:51 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1151 AM EDT Thu Aug 4 2022

VAZ019-020-WVZ507-508-051200-
Alleghany VA-Bath-Eastern Greenbrier-Western Greenbrier-
1151 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to develop this afternoon
and continue into the evening hours before dissipating. There is a slight
risk for excessive rainfall from the expected precipitation. Localized
flooding will be possible in areas of heavier rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected each day
through the period. The main hazard each day will be locally heavy
rainfall and repeated rainfall on saturated ground. The flood and
flash flood threat will be the main hazard through the period,
especially across the mountains of southeast West Virginia and
southwest Virginia. In addition, a few of the thunderstorms could
become strong to severe and produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon and evening to
relay reports of flooding. Spotter activation is also each day Friday
through Wednesday, mainly during the afternoons and evenings, to
relay reports of flooding, flash flooding, and isolated incidents of
thunderstorm wind damage. Spotters, CoCoRahs observers, and the
public are encouraged to send rainfall reports to the National
Weather Service. Reports should be submitted via phone by calling
1-866-215-4324, through our social media platforms, by email at
rnk.skywarn@noaa.gov, or online through our "submit a storm report"
located at www.weather.gov/rnk.

NCZ001>003-018-019-VAZ007-009>018-022>024-032>035-WVZ042>044-051200-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-
Monroe-
1151 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to develop this afternoon
and continue into the evening hours before dissipating. There is a slight
risk for excessive rainfall from the expected precipitation. Localized
flooding will be possible in areas of heavier rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected each day
through the period. The main hazard each day will be locally heavy
rainfall and repeated rainfall on saturated ground. The flood and
flash flood threat will be the main hazard through the period,
especially across the mountains of southeast West Virginia and
southwest Virginia. In addition, a few of the thunderstorms could
become strong to severe and produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon and evening to
relay reports of flooding. Spotter activation is also each day Friday
through Wednesday, mainly during the afternoons and evenings, to
relay reports of flooding, flash flooding, and isolated incidents of
thunderstorm wind damage. Spotters, CoCoRahs observers, and the
public are encouraged to send rainfall reports to the National
Weather Service. Reports should be submitted via phone by calling
1-866-215-4324, through our social media platforms, by email at
rnk.skywarn@noaa.gov, or online through our "submit a storm report"
located at www.weather.gov/rnk.

NCZ004>006-020-VAZ043>047-058-059-051200-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1151 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms are expected this afternoon into
the early evening. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected each day
through the period. The main hazard each day will be locally heavy
rainfall and repeated rainfall on saturated ground. The flood and
flash flood threat will be the main hazard through the period,
especially across the mountains of southeast West Virginia and
southwest Virginia. In addition, a few of the thunderstorms could
become strong to severe and produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. Spotter
activation is also each day Friday through Wednesday, mainly during
the afternoons and evenings, to relay reports of flooding, flash
flooding, and isolated incidents of thunderstorm wind damage.
Spotters, CoCoRahs observers, and the public are encouraged to send
rainfall reports to the National Weather Service. Reports should be
submitted via phone by calling 1-866-215-4324, through our social
media platforms, by email at rnk.skywarn@noaa.gov, or online through
our "submit a storm report" located at www.weather.gov/rnk.

RAB

In the hours before

Special weather statement, Aug 4, 2:29 PM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
329 PM EDT Thu Aug 4 2022

VAZ019-020-WVZ507-042000-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
329 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of
north central Alleghany, western Bath Counties in west central
Virginia and east central Greenbrier Counties in southeastern West
Virginia through 400 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Natural Well, or near Neola, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Neola...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
Carloover...
and Bacova Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3801 7974 3784 8001 3798 8015 3806 8006
      3807 7996 3810 7993 3811 7994 3813 7995
      3814 7993 3815 7992 3819 7992
TIME...MOT...LOC 1929Z 231DEG 22KT 3796 8001

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, Aug 4, 5:04 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT Thu Aug 4 2022

VAZ045-058-059-042230-
Halifax VA-Campbell VA-Charlotte VA-
604 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northwestern
Charlotte, southeastern Campbell and north central Halifax Counties
through 630 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookneal, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brookneal...
Charlotte Court House...
Phenix...
Nathalie...
Red House...
Drakes Branch...
and Hat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3689 7895 3706 7904 3722 7871 3697 7858
TIME...MOT...LOC 2203Z 247DEG 8KT 3701 7892

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Special weather statement, Aug 4, 5:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
634 PM EDT Thu Aug 4 2022

VAZ058-059-042300-
Halifax VA-Charlotte VA-
634 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northwestern
Charlotte and north central Halifax Counties through 700 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nathalie, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charlotte Court House...
Phenix...
Nathalie...
Drakes Branch...
Saxe...
and Aspen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 7887 3692 7897 3717 7879 3697 7855
TIME...MOT...LOC 2234Z 225DEG 14KT 3692 7887

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Special weather statement, Aug 4, 5:37 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
637 PM EDT Thu Aug 4 2022

VAZ009-012-015-042300-
Grayson VA-Wythe VA-Smyth VA-
637 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of east central Smyth,
southwestern Wythe and north central Grayson Counties through 700 PM
EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedwell, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wytheville...
Speedwell...
Crockett...
Comers Rock...
and Cripple Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3698 8114 3681 8104 3677 8101 3672 8128
      3683 8135
TIME...MOT...LOC 2236Z 239DEG 9KT 3681 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Aug 4, 5:46 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT Thu Aug 4 2022

NCZ001-VAZ015-042315-
Ashe NC-Grayson VA-
646 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northwestern Ashe
and southwestern Grayson Counties through 715 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Flatwood, or near Whitetop. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitetop...
Nella...
and Flatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
      3661 8165 3662 8162 3662 8161 3664 8160
      3665 8154 3652 8150 3648 8170 3651 8170
      3653 8171
TIME...MOT...LOC 2246Z 231DEG 4KT 3657 8171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Aug 4, 6:05 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
705 PM EDT Thu Aug 4 2022

VAZ046-058-059-042345-
Halifax VA-Charlotte VA-Appomattox VA-
705 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southeastern
Appomattox, Charlotte and northeastern Halifax Counties through 745
PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charlotte Court House, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Clover...
Drakes Branch...
Pamplin City...
and Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 7845 3676 7870 3688 7892 3742 7866
      3741 7863 3738 7863 3739 7860 3734 7860
      3727 7868 3720 7869 3719 7868 3719 7864
      3717 7864 3714 7859 3715 7855 3713 7851
      3709 7848 3708 7844
TIME...MOT...LOC 2304Z 223DEG 13KT 3702 7868

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS

The radar

The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bland

When
August 4, 6:40 PM EST
Where
Bland County, 1.79 mi ENE of Carnot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.040, -81.070

Thunderstorm wind downed two trees down across a road, blocking the flow of traffic. Damage values are estimated.

Thunderstorm Wind, Smyth

When
August 4, 6:54 PM EST to 7:03 PM EST
Where
Smyth County, 1.3 mi WNW of Mt Carmel to 1.77 mi NW of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.860, -81.470

Thunderstorm winds blew a tree down on a house off Snider Branch Road. Just a little north of this house and a short time later, two trees were also blown by thunderstorm winds. Damage values are estimated.

Thunderstorm Wind, Giles

When
August 4, 7:52 PM EST
Where
Giles County, 1.3 mi WNW of Bluff City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.340, -80.790

Thunderstorm winds blew down and snapped at least twenty trees. A barn was also severely damaged. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051499, 1051501, 1051502.